Symptoms, conditions and causes

Why do I bruise up easily?

Bruises—also known as contusions—happen when the capillaries under your skin have bled internally due to their weakness or due to impact. Bruising is very common, and not typically something to worry about. However, if you bruise very easily, this can be a sign of an underlying issue.

Cause #1: Nutrient deficiencies

Vitamins, minerals, and other nutrients are important for the healthy structure of blood vessels and the thickness of your blood. If you have a nutrient deficiency, this can weaken your capillaries or thin your blood, leading to excessive bleeding.

  • Calcium is vital for the healthy structure of your veins and capillaries. If you lack calcium, this can result in bruising easily.

  • Vitamin D deficiency can cause an inability to absorb calcium, resulting in the above condition.

  • Lack of vitamin K1. This vitamin helps your blood clot. If you have malabsorption or lack of bile (gallbladder not functioning properly or removed) this will create inability to absorb vitamins K1 and D).

  • Lack of vitamin C. This has everything to do with keeping your capillaries strong. Without it, you lose collagen that surrounds your capillaries.

  • Low vitamin B12 and low folate can cause insufficient amounts of thrombocytes (cells that help you with blood clotting.)

Remedies:

  • Vitamin D:

• sunlight

• vitamin D supplements

  • Vitamin C:

• cruciferous vegetables

• natural vitamin C complex supplement

• avoid stress

• avoid smoking

note: taking ascorbic acid will not be enough as it is only 1⁄4 of the actual vitamin C complex

  • Vitamin K1:

• leafy green vegetables

• vitamin K1 supplement

• antibiotics can cause low vitamin K1

  • Vitamin B12:

• fish

• beef

• poultry

• eggs

• milk

• cheese

  • Vitamin B9 :

• nutritional yeast

• leafy dark-green vegetables

• peanuts

• liver

• seafood

  • As a general remedy, consume more vegetables

Cause #2: Medications

Blood-thinning medications can cause excessive bruising because they prevent clots from stopping blood loss. If you are on blood thinners or calcium channel blockers (for example, in some blood pressure medications) they can cause easy bruising. If you suspect this is the reason, consult with your doctor.

Remedy:

  • Ask your doctor to reevaluate your medication dosages.

Other Cause:

  • Gastric bypass

Last updated: Jul 03, 2023 14:03 PM